Alert archive / New Mexico / Wind Advisories in 2014

Wind Advisory 11, NWS Albuquerque, NM

February 20, 2014

NWS Albuquerque, NM issued this wind advisory at Feb 20, 2014, 10:11 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2014, 10:11 AM MST (17:11 UTC)
Expired
Feb 20, 2014, 5:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WWUS75 KABQ 201711
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1011 AM MST THU FEB 20 2014

...STRONG AND GUSTY WINDS TO PERSIST THROUGH THE AFTERNOON...

.STRONG AND GUSTY WINDS WILL PERSIST THIS AFTERNOON ACROSS THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS AND THEIR ADJACENT HIGHLANDS.
GUSTS UP TO 55 MPH WILL BE POSSIBLE...ESPECIALLY NEAR CLINES
CORNERS. WINDS WILL DECREASE LATE THIS AFTERNOON.

NMZ521>524-526-533-537-539-540-210000-
/O.EXP.KABQ.HW.W.0003.000000T0000Z-140220T1700Z/
/O.NEW.KABQ.WI.Y.0011.140220T1711Z-140221T0000Z/
SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-CENTRAL HIGHLANDS-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-GUADALUPE COUNTY-
DE BACA COUNTY-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
1011 AM MST THU FEB 20 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* LOCATION...CENTRAL AND SOUTH CENTRAL MOUNTAINS AND HIGHLANDS...
  ESTANCIA VALLEY...GUADALUPE COUNTY...DE BACA COUNTY...EASTERN 
  LINCOLN COUNTY AND SOUTHWEST CHAVES COUNTY. 

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS NEAR 55 MPH.

* TIMING...STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON...THOUGH WILL GENERALLY DECREASE IN SPEED AS THE
  AFTERNOON PROGRESSES. 

* VISIBILITY...LOCALLY REDUCED BELOW 1 MILE AT TIMES IN DUST 
  PRONE AREAS. 

* LOCAL IMPACTS...STRONG CROSS WINDS WILL IMPACT TRAVEL.
  TUMBLEWEEDS WILL MOVE RAPIDLY ACROSS ROADWAYS AND MAY ACCUMULATE
  IN BERMS. OTHER LOOSE AND LIGHT WEIGHT OBJECTS MAY BECOME
  AIRBORNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$

34
1 follow-up statement
684 
WWUS75 KABQ 210005
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MST THU FEB 20 2014

NMZ521>524-526-533-537-539-540-210115-
/O.EXP.KABQ.WI.Y.0011.000000T0000Z-140221T0000Z/
SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-CENTRAL HIGHLANDS-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-GUADALUPE COUNTY-
DE BACA COUNTY-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
505 PM MST THU FEB 20 2014

...WIND ADVISORY HAS EXPIRED...

LOCAL GUSTS TO 45 MPH WILL CONTINUE THROUGH MID EVENING...BUT
WIDESPREAD HAZARDOUS WINDS ARE NO LONGER EXPECTED.

$$

SHY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 20, 6:16 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 20, 6:16 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 AM MST THU FEB 20 2014

.UPDATE...
DROPPED WIND HIGHLIGHTS IN SEVERAL LOCATIONS...BUT KEPT THEM GOING
ALONG THE EAST SLOPES OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS
WHERE SOME STRONGER WINDS ARE STILL BEING OBSERVED. MODELS SHOW
700 MB WIND SPEEDS WEAKENING THROUGH THE MORNING WITH SPEEDS IN
THE 35 TO 50 KT RANGE LINGERING ALONG THE EAST SLOPES OF THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS INTO THE AFTERNOON. THIS AREA
IS BEING MONITORED FOR A POTENTIAL WIND ADVISORY AFTER THE CURRENT
HIGH WIND WARNING EXPIRES.

44

&&

.PREV DISCUSSION...453 AM MST THU FEB 20 2014...
.AVIATION...
12Z TAF CYCLE
STRONG AND GUSTY NW WINDS ARE EXPECTED TO LINGER TODAY...EXCEPT
FOR THE AREA SOUTH OF THE CHUSKA MOUNTAINS TO AROUND GLENWOOD. THE
STRONGEST SPEEDS ARE EXPECTED EARLY THIS MORNING WHEN THE E SLOPES
OF THE CENTRAL AND S CENTRAL MTS MAY HAVE A FEW GUSTS AROUND 50
KT. WIND SPEEDS WILL GRADUALLY WEAKEN THROUGH THE AFTN AS THE TAIL
END OF A POLAR JET STREAK LINGERS OVER NORTHERN AND EASTERN PARTS
OF THE STATE. MODERATELY STRONG WINDS ALOFT SHOULD KEEP WINDS
GUSTY ACROSS THE NORTHERN MOUNTAINS AND CENTRAL HIGHLANDS TONIGHT.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS.

44

&&

.PREV DISCUSSION...314 AM MST THU FEB 20 2014...
.SYNOPSIS...
WINDY CONDITIONS WILL GRADUALLY TAPER OFF TODAY OVER MUCH OF CENTRAL
AND EASTERN NEW MEXICO AS A STRONG COLD FRONT PULLS AWAY FROM THE
REGION. THE STRONGEST WINDS WILL CONTINUE TO FOCUS ALONG AND EAST
OF THE SANDIA AND MANZANO MOUNTAINS INTO THE HIGH PLAINS TODAY.
TEMPERATURES WILL BE CONSIDERABLY COLDER THAN THE PAST COUPLE
WEEKS...BUT STILL ONLY 5 TO 10 DEGREES BELOW NORMAL. TONIGHT WILL
BE THE COLDEST NIGHT IN ABOUT TWO WEEKS FOR THE ENTIRE AREA. A
GRADUAL WARMING TREND WILL BEGIN FRIDAY AND CONTINUE THROUGH NEXT
WEEK. WINDS WILL REMAIN BREEZY OVER THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN AND THE HIGH PLAINS THROUGH THE ENTIRE PERIOD.

&&

.DISCUSSION...
A CHALLENGING FORECAST PERIOD CURRENTLY ONGOING AS UPPER LEVEL WINDS
CONTINUE TO INTENSIFY OVER THE AREA...BUT SURFACE PRESSURE RISES ARE
ON THE DECREASE. DECOUPLING IS WORKING HARD WITHIN THE POST FRONTAL
AIRMASS FOR THE RIO GRANDE VALLEY WESTWARD. NO HIGH WIND REPORTS ON
THE LATEST SET OF OBS HOWEVER MOS GUIDANCE AND OBS ARE TRENDING BACK
IN THAT DIRECTION. THE NEXT 3 TO 6 HOURS WILL SEE ANOTHER INCREASE
FROM THE SANDIA/MANZANOS OUT ONTO THE HIGH PLAINS. SINCE HIGHLIGHTS
NEED UPDATING AT 6AM...WILL HOLD OFF ON ANY CHANGES AND REVISIT
THE SITUATION THEN. CURRENT THINKING IS TO DROP HIGH WINDS MOST
AREAS AT 6AM EXCEPT FOR AREAS AROUND TORRANCE...LINCOLN...GUADALUPE...
AND DE BACA COUNTIES. WILL THEN HAVE WIND ADVISORY FOR THIS AREA THIS
AFTERNOON. TEMPS TODAY WILL BE MUCH MUCH COLDER THAN THE PAST 2 WEEKS
SO WITH EVEN LIGHT BREEZES IT WILL FEEL VERY CHILLY.

TONIGHT WILL BE THE COLDEST NIGHT IN QUITE SOME TIME WITH STRONG HIGH
PRESSURE AND VERY DRY AIR IN PLACE. WINDS WILL REMAIN BREEZY OVER THE
EAST SLOPES. READINGS WILL REBOUND NICELY BACK TO NORMAL FOR FRIDAY.
WINDS AGAIN WILL REMAIN BREEZY TO WINDY OVER THE PLAINS WITH STRONG
DOWNSLOPE FLOW. A THICK DECK OF HIGH CLOUD COVER DEVELOPING OVER
SOUTHERN NM WITH FLIRT NORTH ALONG THE I-40 CORRIDOR THIS WEEKEND.
MAX TEMPS WILL TREND ABOVE NORMAL DESPITE THESE HIGH CLOUDS AND
WINDS AGAIN BREEZY OVER THE EAST SLOPES. A WEAK BACK DOOR WILL
NOSE INTO THE PLAINS SUNDAY COOLING TEMPS THERE SEVERAL DEGREES.

VERY LITTLE CHANGE IS EXPECTED FOR ALL OF NEXT WEEK WITH NO PRECIP
IN SIGHT. THE FRONTAL BOUNDARY OVER THE EAST WILL SLOSH BACK AND
FORTH OVER THE AREA WITH GRADUAL WEAKENING OF THE UPPER FLOW OVER
THE STATE. TEMPS WILL REMAIN ABOVE NORMAL CENTRAL AND WEST. PATCHY
HIGH CLOUD COVER WILL SLIDE OVER THE AREA BUT OTHERWISE THE LATE
WINTER DROUGHT DOLDRUMS CONTINUE.

GUYER

&&

.FIRE WEATHER...
THE BASE OF A WINDY UPPER LEVEL TROUGH WILL SHIFT EAST OF THE
FORECAST AREA THIS MORNING...LEAVING THE TAIL END OF AN UPPER LEVEL
JET STREAK OVER EASTERN PARTS OF THE FORECAST AREA. STRONG WINDS ARE
PROGGED TO PERSIST EAST OF THE CONTINENTAL DIVIDE THIS
MORNING...WITH THE STRONGEST SPEEDS FROM THE SANDIAS TO AROUND YESO
WHERE GUSTS AROUND 60 MPH WILL BE POSSIBLE DURING THE EARLY MORNING.
WINDS SHOULD GRADUALLY WEAKEN THROUGH THE AFTERNOON WHILE REMAINING
STRONGEST FROM THE SANDIAS TO YESO. WIDESPREAD CRITICAL HUMIDITIES
AND CRITICAL WIND SPEEDS ARE EXPECTED FROM THE NORTHEAST HIGHLANDS
AND MIDDLE RIO GRANDE VALLEY EASTWARD TODAY. HOWEVER...HIGH
TEMPERATURES 3 TO 10 DEGREES BELOW NORMAL AND HAINES INDICES ONLY IN
THE 3 TO 4 RANGE WILL PRECLUDE THE ISSUANCE OF A RED FLAG WARNING.

BREEZY TO WINDY CONDITIONS WILL PERSIST FRIDAY AND TO A LESSER
EXTENT SATURDAY EAST OF THE CENTRAL MOUNTAIN CHAIN AS MULTIPLE
DISTURBANCES SLIDE SOUTHEASTWARD FROM THE NORTHERN AND CENTRAL
ROCKIES INTO THE CENTRAL GREAT PLAINS KEEPING MODERATELY STRONG WIND
SPEEDS ALOFT OVER CENTRAL AND EASTERN NM. A LEE TROUGH WILL ALSO BE
IN PLACE FRIDAY.  CRITICAL WIND SPEEDS AND HUMIDITIES WILL RETURN TO
THE AREA FROM LAS VEGAS AND CLINES CORNERS EASTWARD ON FRIDAY...AND
TEMPERATURES WILL REBOUND A FEW TO 10 DEGREES ABOVE NORMAL
AGAIN...BUT HAINES INDICES IN THE 3 TO 4 RANGE AND SOMEWHAT LIMITED
SPATIAL COVERAGE OF THE CRITICAL CONDITIONS ACROSS THE EAST CENTRAL
PLAINS AGAIN PRECLUDE THE ISSUANCE OF ANY HEADLINES. LOCALLY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY ALSO IN AND
AROUND GUADALUPE COUNTY.

WIND SPEEDS SHOULD FINALLY WEAKEN BELOW CRITICAL THRESHOLD SATURDAY
EVENING AND STAY BELOW CRITICAL THRESHOLDS AREAWIDE THROUGH THE
MIDDLE OF THE COMING WORK WEEK. DURING THIS PERIOD OF A RIDGE OF
HIGH PRESSURE WILL DEVELOP OVER THE WESTERN US SHIFTING  THE STORM
TRACK FARTHER TO THE NORTH AND EAST. A FEW SHALLOW BACK DOOR COLD
FRONT WILL SAG INTO THE PLAINS DURING THIS PERIOD...ONE SATURDAY
NIGHT AND ANOTHER ONE TUESDAY. THESE WILL RESULT IN A MODERATE ROLLER
COASTER OF TEMPERATURE READINGS IN THE EAST WHILE WESTERN READINGS
STAY ABOVE NORMAL.

44

&&

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 AM MST THIS MORNING FOR THE FOLLOWING
ZONES...NMZ521>524-526-533-537-539-540.

&&

44
Hazardous weather outlook, Feb 20, 5:47 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MST THU FEB 20 2014

NMZ501>540-211300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN WAVE ACTIVITY WILL CONTINUE TO CREATE PERIODIC WIND
GUSTS UP TO 60 MPH IN A FEW AREAS THIS MORNING FROM THE SANDIA
AND MANZANO MOUNTAINS SOUTH AND EAST ACROSS THE HIGH PLAINS OF
TORRANCE...GUADALUPE...DE BACA...AND LINCOLN COUNTIES. THESE WINDS
WILL TAPER OFF TO GUSTS AROUND 45 OR 50 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Feb 20, 4:53 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 AM MST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
02/19/2014  M59 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ1400398

JF
Local storm report, Feb 20, 8:57 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
857 AM MST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HIGH SUST WINDS  1 SSE CLINES CORNERS    35.00N 105.66W
02/20/2014  M44 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ1400399

JF
Local storm report, Feb 20, 9:48 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
948 AM MST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST 6 WNW SANDIA PARK       35.21N 106.45W
02/19/2014  M83 MPH          BERNALILLO         NM   TRAINED SPOTTER

            TOP OF SANDIA PEAK TRAM. TIME ESTIMATED.

&&

EVENT NUMBER ABQ1400400

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:26 PM MSTFire Weather WatchABQ15 hr

Nearby

Wind Advisories in New Mexico, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.